Myelodysplastic syndrome after cisplatin therapy

R. Cheruku*, M. Hussain, M. Tyrkus, M. Edelstein

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

14 Scopus citations

Abstract

Therapy‐related myelodysplastic syndrome (tMDS) and acute nonlymphocytic leukemia (tANLL) are known late complications of cytotoxic drug therapy for hematologic malignancies, solid tumors, and nonmalignant conditions. The alkylating agents are often the causative agents, but a few reports have implicated cisplatin as an etiologic agent. Cisplatin has a significant impact on the treatment of a number of malignant neoplasms, including testicular and ovarian cancer, and is a part of several clinical trials for squamous cell carcinoma of the head and neck region. Given its increasing use, a complication as significant as tMDS is potentially important. In this article, the authors describe the case of a patient who had myelodysplastic syndrome develop after successful treatment for laryngeal cancer with cisplatin. The treatment included cisplatin in combination with 5‐fluorouracil, followed by radiation therapy. The authors also present a review of articles in the literature regarding tMDS and tANLL occurrence after treatment with cisplatin‐containing regimens. The authors conclude that cisplatin can be a leukemogenic agent. The drug may potentiate the leukemogenic effects of other alkylating agents and drugs that inhibit topoisomerase II action. Cancer 1993; 72:213–8.

Original languageEnglish (US)
Pages (from-to)213-218
Number of pages6
JournalCancer
Volume72
Issue number1
DOIs
StatePublished - Jul 1 1993

Keywords

  • cisplatin
  • head and neck cancer
  • radiation therapy
  • therapy‐related acute nonlymphocytic leukemia
  • therapy‐related myelodysplastic syndrome

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Myelodysplastic syndrome after cisplatin therapy'. Together they form a unique fingerprint.

Cite this